What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at May 11, 3:00 PM MST, 15 minutes earlier.
Area forecast discussion, May 11, 3:00 PM MST, 15 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
400 PM MDT Fri May 11 2018
.SHORT TERM...This evening through Saturday night
Issued at 155 PM MDT Fri May 11 2018
An upper level low, currently over SW ID, will continue to slowly
dig southward over NE NV tonight. Diffluent flow continues across
the state, keeping moist SW flow continuing over the area.
Showers beginning to increase in coverage this afternoon, becoming
widespread by this evening. A frontal boundary remains nearly
stationary over SE Sweetwater and northern Carbon counties. There
remains a marginal threat for strong/severe storms along this
boundary, to include southern portions of Natrona County. A few
breaks in the clouds have developed in these areas in the last
hour, so will have to watch for possible development.
The upper low will become nearly stationary Saturday, keeping
moisture and a diffluent flow pattern going over the forecast
area. There is the possibility that a dry slot could develop
during the day Saturday into Saturday night, which could limit
precipitation amounts. At this point, confidence is low for this
to occur and have a major impact. Precipitation amounts remain
relatively unchanged, with 3/4" to 1.5" across much of the area.
1.5" to 2" over the east slopes of the Wind River Mountains and
the Bighorns, corresponding to 12 to 24 inches of snow. Snow
levels will remain ~9000 ft this afternoon, before lowering
through the overnight hours. Snow levels will drop to ~8500 ft in
the Bighorns and 6500 to 7000 ft across the Absarokas and east
slopes of the Wind River Mountains. Snow levels will gradually
rise during the day Saturday, returning to ~9000 ft by the end of
the day.
.LONG TERM...Sunday through Friday
Issued at 155 PM MDT Fri May 11 2018
Sunday morning will see the large scale low pressure system still
impacting the western US. The 500mb low center is consistently
forecast to be over NW Nevada/south central Idaho, with multiple
weak waves rotating around. The mid levels will be unstable enough
to continue rain showers and isolated thunderstorms across western
and central Wyoming, with snow levels rising through the day in the
mountains. High pressure builds over Washington and the low slowly
slides into north central Nevada on Monday, the upper level
diffluent region should concentrate more of the shower activity
across southwest Wyoming. Northerly, then easterly near surface
flow, will remain east of the divide from Sunday into Monday, to
also increase shower activity in the eastern part of the forecast
area.
From Tuesday into Wednesday, the low will gradually move
northeastward through eastern Idaho and NW WY, once again, enhancing
precipitation chances for the western part of the state.
Temperatures will gradually warm through the week, yet winds are
expected to be relatively light. Weak high pressure develops on
Thursday as the low moves further northward, and another system
begins to move into northern California from the Pacific Ocean.
Showers and isolated thunderstorms are expected across the northern
part of the state Thursday afternoon and evening.
On Friday, the next low moves into the Intermountain West and tries
setting up another wet weekend for Wyoming.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 400 PM MDT Fri May 11 2018
VFR/MVFR conditions expected through the forecast period, with
localized IFR when rainfall gets heavy at times. Line from KRKS-
KCPR will continue with isolated thunderstorms this evening. Heavier
precipitation in the Wind River Basin will continue as well, and
rain will increase in the Big Horn Basin too this evening. N-NE low
level wind to continue east of the divide throughout the forecast
period, and east-southeast flow expected west of the divide after
06z/Sat. Slight downsloping expected around KPNA and KJAC Saturday
morning. Precipitation area to lift northward from 15z-18z/Sat as
drier air in southerly flow pushes into southern Wyoming. Another
wave of showers will move from SW-NE through western WY after
21Z/Sat. Mountains to remain obscured through the period.
&&
.FIRE WEATHER...
Issued AT 155 PM MDT Fri May 11 2018
A weather system will move across the state and bring a good chance
of rain showers to many areas, with a few embedded thunderstorms.
Snow will fall in the mountains, especially above 8500 feet,
where over a foot of snow is possible in some locations. A gusty
north wind over northern portions of the Big Horn Basin and
Johnson County will spread southward by this evening into Fremont
and Natrona counties. Relative humidity will remain well above
critical levels. Mixing and smoke dispersal this afternoon will
range from poor to fair in the south and fair to good in portions
of northern Wyoming. By Saturday, this will range from good to
excellent across western and southern Wyoming. All other locations
will have poor to fair mixing and smoke dispersal.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 5 AM MDT Sunday for WYZ002-008-009-
014-015.
Winter Weather Advisory until 5 AM MDT Sunday for WYZ001-012-024.
&&
SHORT TERM...LaVoie
LONG TERM...McDonald
AVIATION...McDonald
FIRE WEATHER...LaVoie
Hazardous weather outlook, May 11, 12:39 AM MST, 14 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
139 AM MDT Fri May 11 2018
WYZ001>020-022>030-121100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
139 AM MDT Fri May 11 2018
...Winter Storm Warnings and Winter Weather Advisories in effect
for the northern and western mountains...
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight.
Rain developing across much of the area with isolated
thunderstorms possible. Locally strong thunderstorms possible
across portions of Sweetwater and Natrona Counties.
Snow will develop across the mountains and continue tonight, heavy
at times. Please see Winter Weather Products and forecasts for
details.
Localized minor flooding of low lying and flood prone areas is
possible this afternoon and tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Saturday...Showers and isolated thunderstorms continuing.
Snow showers across the mountains.
Monday through Wednesday...Isolated to scattered afternoon and
evening thunderstorms. A few strong to severe thunderstorms
possible along and east of Interstate 25 on Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotters are urged to report heavy rain amounts of 0.50" or more
in an hour, any flooding and hail. Thank you.
In the hours before
Special weather statement, May 11, 12:39 PM MST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Riverton WY
139 PM MDT FRI MAY 11 2018
WYZ028>030-112015-
Flaming Gorge-East Sweetwater County-Rock Springs and Green River-
139 PM MDT FRI MAY 11 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SWEETWATER COUNTY
UNTIL 215 PM MDT...
At 136 PM MDT, Doppler radar was tracking a thunderstorm 12 miles
east of Buckboard Marina, which is 15 miles south of Green River,
moving northeast at 40 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southwestern
Sweetwater County, including the following locations: Rock Springs
Sweetwater County Airport, Rock Springs Koa Campground, and Flaming
Gorge National Recreation Area.
This includes Interstate 80 between mile markers 89 and 140.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Flaming Gorge Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4116 10948 4133 10958 4157 10948 4175 10864
4136 10855
TIME...MOT...LOC 1936Z 243DEG 35KT 4130 10939
LipsonSpecial weather statement, May 11, 1:15 PM MST, 2 hours before
Special Weather Statement
National Weather Service Riverton WY
215 PM MDT FRI MAY 11 2018
WYZ030-112045-
East Sweetwater County-
215 PM MDT FRI MAY 11 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SWEETWATER COUNTY UNTIL
245 PM MDT...
At 213 PM MDT, Doppler radar was tracking a thunderstorm 8 miles
east of Sweetwater County Airport, which is 17 miles east of Rock
Springs, moving northeast at 50 mph.
Small hail and winds in excess of 40 mph will be possible with this
storm.
This strong thunderstorm will be near...
Bitter Creek Rest Area around 235 PM MDT.
Other locations impacted by this storm include Bitter Creek, Point
Of Rocks and Rock Springs Sweetwater County Airport.
This includes Interstate 80 between mile markers 110 and 159.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4137 10898 4159 10916 4167 10917 4197 10837
4152 10819
TIME...MOT...LOC 2013Z 236DEG 45KT 4156 10891
LipsonSpecial weather statement, May 11, 1:37 PM MST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Riverton WY
237 PM MDT FRI MAY 11 2018
WYZ030-112115-
East Sweetwater County-
237 PM MDT FRI MAY 11 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SWEETWATER COUNTY UNTIL
315 PM MDT...
At 235 PM MDT, Doppler radar was tracking a thunderstorm 15 miles
southwest of Bitter Creek Rest Area, which is 25 miles east of Rock
Springs, moving northeast at 55 mph.
Small hail and winds in excess of 40 mph will be possible with this
storm.
Up to a quarter inch of rain can be expected from this storm in some
areas.
This thunderstorm will be near... Bitter Creek Rest Area around 250
PM MDT. Table Rock around 300 PM MDT.
Other locations impacted by this storm include Patrick Draw Natural
Gas Processing Plant, Bitter Creek, Tipton and Red Desert.
This includes Interstate 80 between mile markers 137 and 168.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4132 10888 4151 10905 4186 10814 4146 10801
TIME...MOT...LOC 2035Z 240DEG 49KT 4149 10876
Lipson
Special weather statement, May 11, 2:39 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Riverton WY
339 PM MDT FRI MAY 11 2018
WYZ030-112215-
East Sweetwater County-
339 PM MDT FRI MAY 11 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SWEETWATER COUNTY
UNTIL 415 PM MDT...
At 329 PM MDT, Doppler radar was tracking a thunderstorm over Table
Rock, which is 21 miles west of Wamsutter, moving northeast at 35
mph.
The potential for Half inch hail and winds in excess of 40 mph will
be possible with this storm.
This storm will remain over mainly rural areas of northeastern
Sweetwater County, including the following locations: Red Desert and
Tipton.
This includes Interstate 80 between mile markers 147 and 186.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4163 10850 4204 10804 4171 10773 4153 10838
TIME...MOT...LOC 2129Z 228DEG 30KT 4164 10839
Lipson